Hail, Weld
- When
- June 16, 7:58 PM MST
- Where
- Weld County, 3.78 mi WNW of Platteville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -104.880
A severe thunderstorm near Platteville produced ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm near Platteville produced ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 1:12 PM MST, 6 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 212 PM MDT Sun Jun 16 2019 .SHORT TERM...(This evening through Monday) Issued at 207 PM MDT Sun Jun 16 2019 Storms will continue to develop and push eastward through the overnight hours. Diurnal heating and continued moderate moisture levels have help initiate convection over the higher terrain that is pushing eastward over the plains with faster upper level steering winds. A circulation has developed over Denver with moderate south to southeast winds over the eastern plains and increasing WSW winds moving into Denver. The southerly push has collided with winds from the north out of Wyoming to initiate storms along the boundary for counties north of I-76. These storms will move NE and bring moderate to heavy showers, copious lighting and some small hail. With storms moving along the boundary with NE mid level flow, some training may be possible. Some areas within Logan, northern Washington and into Phillips and Sedgwick could see a quick 1-2 inches of rain in less than 2 hours. The upper level shortwave that is seen on WV over central CO will continue to push east through midnight sustaining some convection over the eastern counties into the early morning hours on Monday. Elsewhere storms will dissipate east to west through the overnight hours. For Monday, another meso low will push through central and southeast Colorado during the day with weak QG ascent in place within the mid levels. A lee trough will strengthen during the morning hours along the base of the foothills helping to once again pull in increasing ESE winds at the surface. With this flow, moisture will increase over the plains with dewpoints forecasted to be in the mid to upper 50s. Diurnal heating will bring storm initiation over the higher terrain, with steering flow once again pushing storms over the eastern plains by the late afternoon hours. Models are showing storms forming over portions of western NE early in the afternoon that could send out strong outflows. Model CAPE values are sitting around 1500 to 2000 J/kg with deep layer shear for areas mainly north of I-76 in the 30 to 35 kt range. This would be enough to build and sustain strong to severe storms by 2-3 pm Monday. Main hazards would be heavy rain, gusty winds, lighting and the possibility of 1 inch hail. Elsewhere, storm initiation and timing will be similar to today with cells bringing a chance of brief showers, lightning and some small hail with gusty winds. Highs tomorrow will be slightly cooler with temperatures in the mid to upper 70s on the plains and 50s to 60s for the high country. .LONG TERM...(Monday night through Sunday) Issued at 207 PM MDT Sun Jun 16 2019 Colorado will transition from a cool and showery period from Monday night and Tuesday to a dry and warmer period from Wednesday through Friday. Main concerns early in the period will be the threat of severe storms continuing through Monday evening. Forecast models are showing a significant wave of energy which will move over Colorado Monday evening as QG fields showing weak to moderate ascent over much of the area. Only marginal shear but CAPE values ranging from 1500-2500j/kg so some storms may become severe. Precipitable water values will also be approaching an inch so certainly heavy rain will accompany the bigger storms with high rainfall rates possible. Will keep the higher pops in place through the Monday night period. The severe threat will be lower on Tuesday but still couldn't rule out a strong to near severe storm given CAPE values ranging from 600-1200j/kg and marginal shear profile. The airmass will remain rather moist so again heavy rain with storms will be possible. There will be considerable drying and more subsident airmass moving in Wednesday and continuing through Thursday under a drier and stronger northwest flow. Cross sections show 30-45kt cross barrier flow by Wednesday night so significant drying over the Front Range with gusty winds over the mountains and east slopes. Thursday still looks to be the warmest and driest day of the week as 700mb temperatures climb to +14c over the Front Range. Towards the end of the week, a trof will drop into the Great Basin by late Thursday and Friday and then expected to move across Northern Colorado on Saturday. This will put increasing chances for storms again for both Friday and Saturday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 207 PM MDT Sun Jun 16 2019 Storms moving off the higher terrain onto the plains will approach DEN, BJC, and APA near 21Z. Localized MVFR visibilities and lowering ceilings to 6,000 ft could occur between 21Z-02Z with convection. All three airports should experience periodic light rain from 21Z-02Z. A couple of wind shifts with gusts to 30 knots can also be expected. Monday, winds will carry an east component until another round of afternoon showers moves near the airports between 18Z-00Z. Winds are expected to become variable with gusts to 30 knots will be possible as thunderstorms impact the area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Sullivan
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 955 AM MDT Sun Jun 16 2019 COZ030>051-171600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 955 AM MDT Sun Jun 16 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Today will be another day of scattered afternoon thunderstorms. The storms will be most numerous over the mountains in the afternoon, and on the plains in the late afternoon and evening. Some of the storms will produce heavy rain, but the threat of flooding is low. There may also be a few strong thunderstorms on the plains with hail up to one inch in diameter and wind gusts to 60 mph. These are most likely in areas north of Interstate 70 and east of Interstate 25 between 4 and 8 pm. Highs today will be slightly higher than yesterday with temperatures in the lower 80s on the plains and 60s in the mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday through Tuesday will be cool, moist and unsettled, with a good chance of showers and thunderstorms. Most of the storms will occur in the afternoon and evening hours with areas of heavier rainfall possible over portions of the plains. Storms may approach severe limits on Monday afternoon and evening across the plains with hail and damaging winds. Wednesday through Friday is expected to be drier and a little warmer. It will be a little cooler by next weekend with a better chance of showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 418 PM MDT Sun Jun 16 2019 COZ040-162245- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 418 PM MDT Sun Jun 16 2019 ...Brief Landspout Tornadoes Possible... At 417 PM MDT, conditions are becoming favorable for the development of landspout tornadoes in and close to DIA. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Eastern Denver International Airport. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3979 10466 4000 10467 4000 10453 3979 10451 RPK
Special Weather Statement National Weather Service Denver CO 421 PM MDT Sun Jun 16 2019 COZ044-162245- Morgan County CO- 421 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN COUNTY UNTIL 445 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over Wiggins, or 13 miles west of Fort Morgan, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Morgan, Wiggins and Log Lane Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4014 10409 4033 10408 4032 10383 4013 10382 TIME...MOT...LOC 2220Z 274DEG 14KT 4023 10404 RPK
Special Weather Statement National Weather Service Denver CO 517 PM MDT Sun Jun 16 2019 COZ048-170000- Logan County CO- 517 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN COUNTY UNTIL 600 PM MDT... At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near Pawnee Pass, or 11 miles west of Sterling, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sterling, Logan Corners, Atwood, Pawnee Pass and Willard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4053 10353 4077 10352 4077 10314 4053 10311 TIME...MOT...LOC 2317Z 268DEG 18KT 4063 10344 RPK
Special Weather Statement
National Weather Service Denver CO
840 PM MDT Sun Jun 16 2019
COZ043-170330-
Central and South Weld County CO-
840 PM MDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
930 PM MDT...
At 839 PM MDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 11 miles southwest of Greeley, moving south at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western Greeley, Firestone, Johnstown, Frederick, Fort Lupton,
Milliken, Berthoud, Dacono, Mead, Platteville, Hudson and Gilcrest.
LAT...LON 4043 10483 4009 10456 4000 10487 4000 10494
4035 10506 4035 10495 4039 10495
TIME...MOT...LOC 0239Z 339DEG 17KT 4032 10491
DANIELSONThe Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823279.